I am a 24 year old female and I began taking sertraline at the end of August. Therefore, I've been taking it about three months. When I first began taking the medication, I completely lost my appetite, felt dizzy, and just out of it. I literally had to force feed myself which was dreadful, but I know I needed to eat and ate as much as I could for at least every meal so my body wouldn't think I was starving it. My appetite and body adapted to the medication after about a week, and my appetite came back. I noticed that I didn't need to eat as much to be full, and my cravings for bad food decreased. Because of this, I thought it would be a great idea to begin eating a healthier diet...to just be healthier. With no actual intention to lose weight, I have. I can't figure out if it is from changing my diet, the medication, or both. I have been 135 pounds give or take for about eight years. I weigh about 120 pounds now. That means I have lost 2-3 pounds each week! At first, I was thrilled but now I am wondering if I should be concerned.
My diet has changed from over-eating for practically every meal and eating bad foods often. Now I eat as natural as I can, trying to eat a balanced diet. A common breakfast meal would be a packet of fruit oatmeal mixed with 1/4 cup whole oats, and fat free yogurt. A typical lunch would be half a sandwich with organic whole grain bread, a few pieces of lunch meat, slice of cheese, avocado, and vegies with a piece of fruit, and a cup of soup. Dinner could be half a plate of spinach tossed in a lowfat vinegarette with craisens and sliced almonds, serving of fruit, and a serving of protein and grain such as spaghetti with elk burger. I will snack with something like a kashi granola bar, or I LOVE apples with adams peanut butter. I have quit drinking coffee regularly and try to drink tea or water otherwise. I do not drink soda, I drink juice occasionally and nonfat milk everyday in chai tea.
Sorry this is so extensive, I just thought it would be better answered if all the details were shared. So is this my diet, medication, or both? I feel completely normal when it comes to energy and daily life.
If it is thought that the sertraline is the cause, how is the medication afftecting my body to result in weight loss(metabolism, thyroid)?
Any educated thoughts would truly be appreciated!
hello.I started taking Zoloft yrs ago,and it decreased my appetite too. But after a few yrs of taking 50 mg of Zoloft,i gained weight.Like about 20 pounds.
This past March my phyciatrist increased my Zoloft to 100mg. At first I could barely eat anything. Maybe a half sandwich and a glass of milk and maybe some yogurt. I lost 25 pounds. Here it is 8 months later and my appetite is slowly coming back. I don't want to gain weight while taking this. But some people do. I walk at least a mile a day,and also take natural vitamins
I don't think there is anything for you to worry about. This can be from the Zoloft. As long as you don't continue to lose weight.
Thanks for the feedback Carmen. My appetite is completely normal now and has been for a month or two. I've only read that weight loss is a result of decreased appetite so I'm questioning if my cotinuous weightloss is related to my new diet. My initial decrease in appetite could have reduced the size of my stomach, therefore keeping me from eating excessively. Going from excessive eating of bad foods to portioned nutritious natural foods could make a big difference. The weightloss has slowed down a lot over the last month. It was pretty drastic when I first started.
Yes, I experienced bad side effects for about a week. I completely lost my appetite so I had to force myself to eat. I was dizzy and just felt abnormal. This was mostly in the morning and subsided as the day went on. At that time I was taking it before bed. Then, though those side effects went away, I developed insomnia. Therefore, I started taking my meds in the morning which helped. After being on it for a whole month, my body has completely adapted to it. Even though the side effects are unpleasant, the other affects are totally worth it. I feel so much better emotionally and everyone can tell. I am so much more relaxed and easy going, hardly any anxiety now, absolutely no panic attacks since I began the meds. My husband is very pleased.
You should stick with it through the side effects. They will go away and its worth it. I hope that helps?
I take 50 mg of Zoloft a day in combination with other meds. I noticed when the Zoloft added I started having the GI side effects (read diarrhea here!) and the sexual side effects (ED problems and etc,,,). The first time I took zoloft I lost weight then gained weight. This time , I've been working out and have avoided the weight gain so far.
How long were you off of Zoloft? I was on 50mg for 16 yrs. For the past yr I weaned myself down to 25 mg for awhile then started skipping a dose here and there.Well that wasn;t a good idea,I started having withdrawals. Very high anxiety etc. Ended up at a phyciatrist office and he started me back on Zoloft at 50mg for a few weeks and then upped it to 100mg. PLus he presribed 0.5mg of Ativan 3 x a day as needed. I've only needed the Ativan once a day for a couple of weeks.Now I might take one,once a week.
I have come to realize that I need to stay on Zoloft.I've tried 3 times to go off and this last time was terrible.So I will continue being on it.My phyciatrist told me that it is like someone that has diabetes,they need the insulin.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.